Colorado, 2022

Heavy Rain in Colorado, July 16, 2022

July 16, 2022 · NWS PUB · 1 event in 1 county or zone

Showers and storms were more widespread on this day, with some stronger development producing heavy rainfall. 12 inches occurred across southern Pueblo County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Showers and storms were more widespread on this day, with some stronger development producing heavy rainfall. Highest rainfall amount of 1.12 inches occurred across southern Pueblo County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 16, 1:46 PM MST, 51 minutes earlier.

Area forecast discussion, Jul 16, 1:46 PM MST, 51 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
246 PM MDT Sat Jul 16 2022

.SHORT TERM...(This evening through Sunday)
Issued at 242 PM MDT Sat Jul 16 2022

Key Messages:

1) Stronger storms possible across the eastern plains this evening,
with mains threats being strong winds.

2) Scattered thunderstorms over the mountains Sunday afternoon.

3) Above average temperatures continue for tomorrow, especially
across the eastern plains.

Tonight... The tonight period will start off with some active
weather, before becoming much quieter weather wise. Synoptically, a
large ridge of high pressure will be sitting over the area, but a
short wave trough will be pushing over and around the northern side
of the ridge and to the east. While this short wave treks eastward,
it will help to push thunderstorms off of the higher terrain and
eastward across the plains during the late afternoon and early
evening. With MLCAPE around 1800 J/kg, modest bulk shear around 25
knots, a few storms could be strong, with an isolated severe storm
or two possible. Given hot temperatures and dew points in the 50s,
an inverted-v structure thermodynamic profile is expected. This
means the primary threats from any thunderstorms will be gusty
outflow winds, with the strongest storms cable of producing gusts
over 50 knots. As the short wave pushes eastward more and exits the
area and the ridge becomes dominant again, and CAPE wanes across the
region, thunderstorms and any other remaining precipitation are
expected to dissipate by late evening. As the ridge and its synoptic
subsidence expand across southern Colorado again, skies will slowly
clear overnight and winds will become more light and variable.
Temperatures overnight will cool to around and just slightly above
average, with the plains in the 60s, the valleys dropping into the
50s, and the mountains falling into the 40s.

Tomorrow... During the tomorrow period, a relatively quiet day is
expected, with the exception of isolated to scattered thunderstorms
over the higher terrain. The SREF and HREF are in strong agreement
about the ridge of high pressure maintaining a presence over
Colorado. This feature will bring overall synoptic descent to the
region, which is unfavorable for precipitation development. Also,
behind the aforementioned short wave, moisture will become scoured
in the low to mid levels, which will help to inhibit widespread
precipitation. However, flow around the anticyclone will be pushing
into the mountains and inducing orographic lift. The persistent
orographics, along with modest MLCAPE around 500 J/kg, will help
isolated to widely scattered thunderstorms to blossom over the
higher terrain features across southern Colorado, especially across
the San Juan Mountains, where forcing is expected to be strongest.
Elsewhere across the forecast area, conditions are expected to
remain dry, though and isolated rain shower or thunderstorms can not
be ruled out across the San Luis Valley and Upper Arkansas Valley.
As for temperatures, above average values are expected as the ridge
dominates again, with the warmest temperatures expected across the
eastern plains. The plains will heat into the upper 90s and low
100s, the valleys warming into the low to mid 80s, and the mountains
rising into the 60s to low 70s.

.LONG TERM...(Sunday night through Saturday)
Issued at 242 PM MDT Sat Jul 16 2022

Key Message:

1) Monsoonal moisture will keep daily chances for afternoon showers
   and thunderstorms, mainly over the higher terrain and immediate
   adjacent plains.

Tuesday night-Friday night...The centroid of the upper level high
across the Four Corners region today, remains progged to slowly drift
north and east across south central through the end of the work week,
flow aloft becoming weak north to northwest across eastern Colorado,
and weak south to southwest across western Colorado. This expected flow
pattern will continue to feed monsoonal moisture, in place across the
Desert Southwest and Old Mexico, up across the Four Corners and Western
Colorado through the period. The available moisture, combined with
strong summer solar heating, and any minor embedded disturbances within
the flow, will keep daily chances of scattered to numerous afternoon
showers and thunderstorms across the higher terrain through the end
of the work week. Storms will be generally slow moving and capable of
producing heavy rainfall leading to an increased potential for flash
flooding, especially for the burn scars. Further east across the I-25
Corridor, storm coverage will depend on how northerly, as compared to
northwesterly, steering flow is, as well how much instability can be
generated daily. As of now, models keep the potential for isolated
to scattered storms each day, while further east across the far
southeast plains, the northerly flow aloft and subsidence under the
building upper high, looks to keep the plains mainly dry through the
period. With warming aloft, temperatures look to be generally at to
slightly above normal, with highs in the 60s to 80s across the higher
terrain, and in the upper 80s to around 100 degrees across the plains.

Saturday-Monday...The upper high across the Central Rockies looks to
be pushed slowly south and west of the region through the weekend by
eastern Pacific energy translating through faster zonal flow across
the Intermountain West and Northern Tier. In general, with the
expected more north to northeast flow aloft, would expect drier air
to work into the region, however, latest models continue to suggest
enough residual moisture to support continued scattered to numerous
afternoon showers and thunderstorms for areas over and near the
higher terrain. In addition, the passing disturbance across the
Northern Rockies send a front south across the eastern plains on
Saturday, leading to slightly cooler temperatures, and a potential
boost in convective chances across the I-25 Corridor and eastern plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 242 PM MDT Sat Jul 16 2022

KCOS, KPUB, and KALS: VFR conditions are expected over the next 24
hours. However, thunderstorms are expected to continue around all
three TAF sites this afternoon and early evening, and conditions
would likely briefly drop to MVFR conditions under the thunderstorm
cores. Strong and gusty outflow winds are also expected with the
thunderstorms, though gusty outflow winds may still impact the
terminal sites even outside of any precipitation cores. Small hail
can not be ruled out with any stronger storms that develop.
Otherwise for the rest of today, mid to high level clouds will
persist, before mid clouds dissipate overnight and minimal high
level clouds persist for all three sites. Mid and high level clouds
will increase again tomorrow afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SIMCOE
LONG TERM...PGW
AVIATION...SIMCOE
Hazardous weather outlook, Jul 16, 10:11 AM MST, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1111 AM MDT Sat Jul 16 2022

COZ058>089-093>099-171715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1111 AM MDT Sat Jul 16 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

The combination of plenty of monsoon moisture, upslope flow and a
weak disturbance moving across the region today will allow for
showers and thunderstorms to become likely by this afternoon over
the mountains, pushing east onto the plains late this afternoon, and
move across all of the plains this evening.

Main concerns today will be locally heavy rain. Flash flooding will
be possible, especially in flood prone areas across the higher
terrain.

Several strong to marginally severe storms will be possible over the
region today, with the best chance of stronger storms over the far
eastern plains this evening. Winds of 60 mph and hail up to the size
of quarters will be the main severe weather concerns.

All storms will produce dangerous cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms are expected daily, initially over the
Mountains during the afternoon hours, then spreading east across
the Interstate 25 corridor and Plains during the evening and
overnight hours. Locally heavy rainfall could lead to an elevated
flash flood risk on area burn scars. Gusty outflow winds may
accompany storms that move across the Plains.

Hot temperatures will continue across the region with highs near
100 degrees across the Plains. Precautions should be taken to
reduce heat risks.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

34/88

In the hours before

Special weather statement, Jul 16, 12:06 PM MST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Pueblo CO
106 PM MDT Sat Jul 16 2022

COZ074-088-161930-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
106 PM MDT Sat Jul 16 2022

...A strong thunderstorm will impact portions of southwestern Las
Animas County through 130 PM MDT...

At 106 PM MDT, Doppler radar was tracking a strong thunderstorm near
Boncarbo, or 7 miles northwest of Trinidad, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Trinidad, Cokedale, Starkville, Hoehne and Boncarbo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3708 10469 3734 10472 3737 10433 3712 10429
TIME...MOT...LOC 1906Z 271DEG 12KT 3725 10459

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MG/PW
Special weather statement, Jul 16, 12:21 PM MST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
121 PM MDT Sat Jul 16 2022

COZ081-083-085-161945-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
121 PM MDT Sat Jul 16 2022

...A strong thunderstorm will impact portions of east central
Fremont, southeastern Teller and southwestern El Paso Counties
through 145 PM MDT...

At 121 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Fort Carson, or 14 miles south of Colorado
Springs, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fountain and Security-Widefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3854 10498 3869 10494 3872 10459 3853 10460
TIME...MOT...LOC 1921Z 270DEG 13KT 3863 10488

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MG/PW
Special weather statement, Jul 16, 12:45 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Pueblo CO
145 PM MDT Sat Jul 16 2022

COZ074-088-162015-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
145 PM MDT Sat Jul 16 2022

...A strong thunderstorm will impact portions of south central Las
Animas County through 215 PM MDT...

At 144 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hoehne, or near Trinidad, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central Las
Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3711 10451 3731 10451 3732 10419 3711 10412
TIME...MOT...LOC 1944Z 270DEG 13KT 3720 10439

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MG
Special weather statement, Jul 16, 2:04 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Pueblo CO
304 PM MDT Sat Jul 16 2022

COZ086-087-162145-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
304 PM MDT Sat Jul 16 2022

...A strong thunderstorm will impact portions of northeastern
Huerfano and southwestern Pueblo Counties through 345 PM MDT...

At 304 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Greenhorn Mountain, or 22 miles southeast of Junkins
Burn Scar, moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3783 10482 3794 10488 3802 10464 3785 10454
TIME...MOT...LOC 2104Z 247DEG 5KT 3793 10479

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Pueblo

When
July 16, 2:37 PM MST to 3:22 PM MST
Where
Pueblo County, 6.15 mi WNW of Cedarwood
Reported by
Trained Spotter
Coordinates
37.950, -104.730

Total storm duration was approximately 45 minutes with heavy rainfall of 1.12 inches resulting in ponding in the fields.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045431.